Texas, 2008

Hail and Damaging Winds in Texas, May 25, 2008

May 25, 2008 · NWS MAF · 6 events in 4 counties and zones

Southwest upper level flow was in place over west Texas and southeast New Mexico in advance of a broad upper level trough located over the western United states. Meanwhile, an upper level ridge of high pressure was centered across Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Southwest upper level flow was in place over west Texas and southeast New Mexico in advance of a broad upper level trough located over the western United states. Meanwhile, an upper level ridge of high pressure was centered across Louisiana. The primary focusing mechanism for thunderstorm initiation over the area was the dryline. The atmosphere became increasingly unstable east of this boundary as temperatures warmed and lapse rates steepened. The combination of instability along with a shallow layer of dry air near the surface set the stage for a primarily damaging wind threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:55 PM CST, 20 minutes earlier.

Area forecast discussion, May 25, 1:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SUN MAY 25 2008

.DISCUSSION...
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST EACH DAY AND EVENING
THROUGH AT LEAST MID WEEK AS A SOUTHWESTERLY FLOW ALOFT AND A
SURFACE DRYLINE WILL BE COLLOCATED. THE SOUTHWESTERLY FLOW ALOFT WILL
EXIST BETWEEN A RETROGRADING WEST COAST LOW AND A WESTWARD BUILDING
RIDGE ACROSS THE LOWER GULF COAST. VERY INTENSE AFTERNOON HEATING
ALONG THE DRYLINE COMBINED WITH MID LEVEL MOISTURE AND WEAK SHORTWAVES
IN THE UPPER FLOW WILL BE IN PLACE TO GENERATE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND LEA COUNTY NEW MEXICO.
STORMS THROUGH TUESDAY WILL HAVE THE POTENTIAL TO BECOME
SEVERE GIVEN FORECAST 0-6 KILOMETER SHEAR VALUES OF 25 TO 30 KNOTS
AND SURFACE CAPE VALUES OF 1000-2000 J/KG.

A NORTHERN STREAM TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES
REGION WILL SEND A COLD FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY.
WENT WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY DUE TO INSTABILITY ALONG THE LOW LEVEL CONVERGENT FRONT.
THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE NORMAL VALUES
ON WEDNESDAY. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK CONVECTION
NOT OUT OF QUESTION ACROSS PARTICULARLY THE OROGRAPHICALLY FAVORED
HIGHER TERRAIN OF THE DAVIS MOUNTAINS IN VERY INTENSE AFTERNOON
HEATING. LATER FORECASTS WILL NEED  TO MONITOR.

&&

.FIRE WEATHER...
WENT AHEAD AND HOISTED A FIRE WEATHER WATCH FOR TOMORROW. DRYLINE
SHARPENS UP QUITE A BIT AND MOVES EAST OUT OF NEW MEXICO TOMORROW
AFTERNOON BRINGING VERY LOW HUMIDITIES ONCE AGAIN. THE BIG QUESTION
IS HOW STRONG THE WINDS WILL BE. THEY WILL BE MARGINAL AND WILL
PROBABLY HAVE DIFFICULTY REACHING THE 3 HOUR REQUIREMENT...HOWEVER
IT IS TOO DRY OUT THERE TO RISK THESE MARGINAL CASES AND FEEL IT
DESERVES A WATCH. MID SHIFT CAN LOOK AT THIS AREA ONCE AGAIN AND SEE
IF IT NEEDS AN UPGRADE TO A WARNING. THE HIGHER ELEVATIONS WILL SEE
THE STRONGEST WINDS.

ELSEWHERE WINDS WILL BE GUSTY EAST OF THE DRYLINE...BUT ABUNDANT
MOISTURE WILL KEEP THE MIN RH IN THE 20S AND 30S. EXPECT VERY GOOD
TO EXCELLENT OVERNIGHT MOISTURE RECOVERY ALL AREAS WITH THE
EXCEPTION OF THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS WHERE POOR
TO DECENT MOISTURE RECOVERY IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  96  69  94  /  20  20  20  20
CARLSBAD NM                64  98  61 100  /  20  10  10  10
DRYDEN TX                  72  97  71  96  /  20  20  10  20
FORT STOCKTON TX           71  99  68  96  /  20  20  10  30
GUADALUPE PASS TX          61  90  63  88  /  10   0  10  10
HOBBS NM                   64  98  65  98  /  20  20  10  10
MARFA TX                   57  94  54  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    69  96  68  96  /  30  20  20  30
ODESSA TX                  69  96  68  98  /  30  20  10  30
WINK TX                    71 104  69 104  /  20  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10/12
Hazardous weather outlook, May 25, 1:50 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN MAY 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
250 PM CDT SUN MAY 25 2008 /150 PM MDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING ACROSS
MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE GREATEST
CHANCE OF STORMS WILL BE ALONG AN ALPINE TO SEMINOLE LINE WITH
LOWER CHANCES ELSEWHERE. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE GREATEST THREATS. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE...WITH FLASH FLOODING MORE OF A
CONCERN FOR THOSE AREAS THAT RECEIVED HEAVY RAIN SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON
AND EVENING ALONG AND EAST OF HOBBS...KERMIT...TO FORT STOCKTON
LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE PRIMARY THREATS.

IN ADDITION...VERY LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS
IN THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS OF SOUTHEASTERN NEW
MEXICO COULD CREATE DANGER FIRE WEATHER CONDITIONS MONDAY
AFTERNOON INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD MONITOR THE
DEVELOPMENT OF POTENTIALLY SEVERE WEATHER THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION WILL BE POSSIBLE BEGINNING THIS AFTERNOON GENERALLY
ALONG AND EAST OF A LOVINGTON...KENT...TO ALPINE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 1:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN MAY 25 2008

TXZ058-059-067-252000-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
234 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...NORTHWESTERN
WARD AND SOUTHERN LOVING COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 50
MPH WAS LOCATED 8 MILES NORTHWEST OF PECOS AT 234 PM CDT...MOVING
NORTH AT 15 MPH.

HAIL TO ONE HALF INCH AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN LOVING
COUNTIES...INCLUDING THE CITIES OF MENTONE AND PECOS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
May 25, 2:15 PM CST to 2:20 PM CST
Where
Reeves County, 3.65 mi NNW of Pecos
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.470, -103.500

Strong thunderstorm winds downed powerlines north of Pecos.

Hail, Reeves

When
May 25, 2:22 PM CST to 2:27 PM CST
Where
Reeves County, 8 mi NW of Pecos
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.502, -103.576

Thunderstorm Wind, Reeves

When
May 25, 2:25 PM CST to 2:30 PM CST
Where
Reeves County, 1.37 mi WSW of Pecos
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
31.410, -103.500

Pecos Automated Weather Observing System reported a 50 knot gust. No damage was reported.

Thunderstorm Wind, Ward

When
May 25, 2:50 PM CST to 2:55 PM CST
Where
Ward County, 0.91 mi NE of Barstow
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.460, -103.390

Thunderstorm winds ripped a roof off of a storage building.

Thunderstorm Wind, Gaines

When
May 25, 4:55 PM CST to 5:05 PM CST
Where
Gaines County, 1 mi SW of Seminole
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -102.662

The West Texas Mesonet site near Seagraves measured high winds from a collapsing thunderstorm. 60 to 70 mph gusts lasted for approximately ten minutes. No damage was reported.

Thunderstorm Wind, Pecos

When
May 25, 5:40 PM CST to 5:45 PM CST
Where
Pecos County, Coyanosa
Measured
75 kt (86 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.170, -103.000

Strong thunderstorm winds downed powerlines and destroyed a camper trailer in Coyanosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91875, 91874, 91878, 91876, 91900, 91877.